Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 18, 1998, 4:18 PM EDT for Volusia County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1998, 4:18 PM EDT (20:18 UTC)
- Expired
- May 18, 1998, 5:20 PM EDT
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2375 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
098
WUUS01 KMLB 182019 RRA
SVRMLB
FLC127-182120-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT MON MAY 18 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VOLUSIA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 520 PM EDT
* AT 415 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS APPROACHING NORTH VOLUSIA COUNTY
NEAR LAKE GEORGE AND SEVILLE. MOVEMENT WAS SOUTHEAST AT 10 TO
15 MPH. NUMEROUS REPORTS OF LARGE HAIL HAVE OCCURRED WITH THESE
STORMS.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
PIERSON AND BARBERVILLE BETWEEN 425 AND 430 PM.
DELEON SPRINGS AND DELAND BETWEEN 430 AND 500 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:43 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 18, 2:43 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 243 PM EDT MON MAY 18 1998 CONVERGENCE AND DAY TIME HEATING HAVE FORMED STORMS ALONG A BOUNDARY THAT IS DROPPING SOUTH ACROSS NORTH FLORIDA. WEAK DISTURBANCE ALOFT IS MOVING SOUTH OUT OF GEORGIA. SEA BREEZE FINALLY "KICKED IN" AT MLB. WITH THE STEERING FLOW OUT OF THE NORTHWEST TO NORTH EXPECT STORMS THAT DO DEVELOP TO MOVE SOUTH ALONG THE SEA BREEZE BOUNDARY. STORMS AND SHOWERS SHOULD LAST UNTIL THE UPPER LEVEL TROUGH MOVES SOUTH OF THE FORECAST AREA THIS EVENING. CHANCE POPS FOR TONIGHT LOOK ALRIGHT WITH A DECREASE NORTH TO SOUTH WELL AFTER MIDNIGHT. HIGH PRESSURE BUILDING OVER THE REGION ON TUESDAY WILL BRING NORTHEAST TO EAST WINDS TO THE AREA. CURRENT MODEL GUIDANCE SHOWS MORE MOISTURE SOUTH AND WOULD FAVOR A CHANCE...30 PERCENT...FOR ST. LUCIE-OKEECHOBEE COUNTIES SOUTH AND A SLIGHT CHANCE FOR THE REST OF THE CWA. WIMMER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:03 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.